Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 95, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 26, 1997, 4:20 AM EDT for Clinton County, Michigan. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 26, 1997, 4:20 AM EDT (08:20 UTC)
- Expired
- Jul 26, 1997, 5:10 AM EDT
- In force
- 50 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Clinton County, MI
The radar
The Grand Rapids radar (KGRR), 77 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 4:30 AM EDT | Thunderstorm Wind | Bath, MI | Clinton County Central Dispatch reported a large tree downed in Bath Township. The tree brought down power lines with it. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 260820 RRA SVRGRR MIC037-260910- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 420 AM EDT SAT JUL 26 1997 * SEVERE THUNDERSTORM WARNING FOR CLINTON COUNTY - SOUTH CENTRAL LOWER MICHIGAN * UNTIL 510 AM EDT * SOME LOCATIONS AFFECTED OVID AROUND 430 AM EDT BATH AROUND 430 AM EDT * AT 420 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM IN THE VICINITY OF LANSING MOVING EAST AT 25 MPH. DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! TRH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 10:03 PM EDT, 6 hours 17 minutes earlier.
Area forecast discussion, Jul 25, 10:03 PM EDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 950 PM EDT FRI JUL 25 1997 SVR CONVECTION ONGOING IN SRN WI ATTM...WHERE 35KT LLJ PER THE PROFILER NETWORK IS INTERSECTING SFC AND ELEVATED WARM FRONTAL BOUNDARIES. AIR TO THE SOUTH OF SFC BOUNDARY VRY WARM AND MOIST... WITH TEMPS WELL INTO THE 80S AT 01Z AND DEW POINTS NR 80. DEW POINTS AT H8 IN EXCESS OF +15 DEGREES C ALSO FEEDING INTO SYSTEM. DIFFLUENT THICKNESS PATTERN SUGGESTS BACK BUILDING ACRS SRN WI...BUT TSTM/S SHLD ADVECT EAST TWRD MI...THEN SOUTHEAST ACRS LWR MI. STORM TRACKING ALGORITHM PER THE KGRR 88D SHOWING THIS VRY WELL ATTM...WITH CELLS IN SC LWR TRACKING SOUTHEAST...WHILE CELLS IN ERN WI TRACKING DUE EAST. TSTM/S SHLD DECREASE IN INTENSITY AS THEY CROSS LK MI AND INTO MORE STABLE AIR ACRS LWR MI. LI/S -6 TO -8 IN WI...AND ONLY -2 TO -4 IN SW LWR MI. CENTRAL LK MI WTR TEMPS IN THE LWR 60S SHLD ALSO HELP TO DECREASE THE TSTM INTENSITY JUST A BIT. WILL G.O WITH LIKELY POPS FOR MOST OF THE CWA THOUGH...WITH CHC POPS FOR LAN AND JXN. ADDED WARM AND HUMID WORDING AS WELL. RJD
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 3:46 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 64 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.